Tennessee, 2006

Hail in Tennessee, May 20, 2006

May 20, 2006 · NWS MRX · 1 event in 1 county or zone

Golfball size hail was reported at exit 407 on interstate 40.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Golfball size hail was reported at exit 407 on interstate 40.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at May 20, 1:40 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 20, 1:40 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT MAY 20 2006

.SHORT TERM (TONIGHT AND SUNDAY)...FRONTAL BOUNDARY DRAPED ACROSS
THE MRX CWA SHOULD SLOWLY SAG SOUTH DURING THE EVENING HOURS. THIS
BOUNDARY IS ACTING AS A FOCUSING MECHANISM FOR CONVECTIVE
DEVELOPMENT. ADDITIONALLY...DAYTIME HEATING HAS HELPED DESTABILIZE
THE ATMOSPHERE ACROSS THE AREA THIS AFTERNOON. A SEVERE THUNDERSTORM
WATCH IS IN EFFECT ACROSS THE SOUTHERN TWO THIRDS OF THE CWA WHERE
THE POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE. AS
THE BOUNDARY DIPS SOUTHWARD AND WITH THE LOSS OF DAYTIME HEATING...
EXPECT CONVECTION TO DIMINISH OVER THE AREA DURING THE EVENING
HOURS. HOWEVER...SOME CONVECTION WILL BE POSSIBLE...MAINLY IN THE
VICINITY OF THE FRONTAL BOUNDARY OVERNIGHT AND WILL KEEP LOW POPS
GOING IN THE FORECAST. ON SUNDAY...SCATTERED THUNDERSTORMS ARE ONCE
AGAIN EXPECTED TO MOVE INTO THE AREA.

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...MODELS CONTINUE TO
REVEAL SOME DISCREPANCIES WITH THE EXACT LOCATION OF A QUASI-
STATIONARY FRONTAL BOUNDARY ACROSS THE TN RIVER VALLEY EARLY NEXT
WEEK. NORTHWEST FLOW ALOFT WILL CONTINUE THROUGH EARLY NEXT WEEK AND
REMAIN PARALLEL TO THIS SURFACE BOUNDARY. AS A RESULT...DO NOT
EXPECT MUCH SOUTHWARD PROGRESS OF THIS FRONTAL BOUNDARY...ALTHOUGH
THE LATEST GFS MODEL RUN INDICATES THAT THIS FRONT WILL PUSH SOUTH
OF THE FORECAST AREA BY TUESDAY. THE NAM MODEL SOLUTION INDICATES
THAT THIS FRONT WILL REMAIN IN THE VICINITY OF THE FORECAST AREA...
SO WILL CONTINUE WITH A SLIGHT CHANCE FOR CONVECTION THROUGH EARLY
NEXT WEEK TO ACCOUNT FOR THIS UNCERTAINTY. COLDER AIR ALOFT FROM
THIS UPPER-LEVEL NORTHWEST FLOW SHOULD KEEP THE LOCAL AIRMASS
MARGINALLY UNSTABLE EACH AFTERNOON AND EVENING THROUGHOUT NEXT WEEK.
DETAILS IN THE TIMING OF CONVECTION EACH DAY REMAINS PROBLEMATIC...
SINCE SEVERAL SHORT WAVES AND THEIR ASSOCIATED CONVECTIVE COMPLEXES
COULD KEEP CONVECTION FROM BEING STRICTLY DIURNAL IN NATURE. THUS...
WILL NOT TRY TO TIME CONVECTION IN THE EXTENDED UNTIL DETAILS BECOME
MORE APPARENT AS WE NEAR EACH POSSIBLE EVENT. A BETTER CHANCE OF
CONVECTION IS EXPECTED LATER IN THE WEEK...AS THE UPPER-LEVEL
PATTERN CHANGES AND TWO DIFFERENT LOW PRESSURE SYSTEMS DEVELOP OVER
THE PLAINS AND APPROACH THE TN RIVER VALLEY. TEMPS SHOULD REMAIN
NEAR SEASONAL LEVELS THROUGHOUT THE EXTENDED.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             64  85  61  81 /  40  30  30  20
KNOXVILLE MCGHEE TYSON AIRPORT, TN  59  81  57  75 /  30  30  20  20
OAK RIDGE, TN                       59  80  57  76 /  30  30  20  20
TRI CITIES AIRPORT, TN              54  78  50  72 /  20  20  20  20
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

MJB/DMG
Hazardous weather outlook, May 20, 3:40 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
440 AM EDT SAT MAY 20 2006

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
440 AM EDT (340 AM CDT) SAT MAY 20 2006

THIS HAZARDOUS WEATHER OUTLOOK IS EAST TENNESSEE...SOUTHWEST
VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT
...A CHANCE OF SEVERE THUNDERSTORMS EXISTS ACROSS THE SOUTHERN HALF
OF TENNESSEE AND SOUTHWEST NORTH CAROLINA THIS AFTERNOON AND
EVENING...

A STATIONARY FRONT WILL REMAIN ACROSS THE TENNESSEE VALLEY AND SOUTHERN
APPALACHIANS TODAY PROVIDING A FOCUS FOR THUNDERSTORM DEVELOPMENT.
WARM...MOIST AND INCREASINGLY UNSTABLE AIRMASS ALONG AND SOUTH OF THE
FRONT CAN BE EXPECTED THIS AFTERNOON.  AS A SERIES OF UPPER LEVEL
DISTURBANCES RIDE SOUTHEAST ALONG THE STALLED FRONTAL BOUNDARY...
THUNDERSTORMS WILL DEVELOPED.  DUE TO THE EXPECTED VERY UNSTABLE AIR-
MASS ALONG AND SOUTH OF THE FRONT...SOME OF THESE STORMS COULD BECOME
SEVERE...GENERALLY ALONG AND SOUTH OF INTERSTATE 40. THE MAIN
CONCERN WILL BE LARGE HAIL AND DAMAGING THUNDERSTORM WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A STATIONARY FRONT WILL LINGER AROUND THE TENNESSEE RIVER VALLEY
THROUGH NEXT WEEK...WITH SHOWERS AND THUNDERSTORMS POSSIBLE EACH
DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. WHILE
WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...SOME SEVERE
STORMS WILL BE POSSIBLE AT TIMES EACH DAY THROUGHOUT THE UPCOMING
WEEK. THE MAIN THREATS WILL BE THE POSSIBILITY OF DAMAGING
WINDS...LARGE HAIL AND LOCALLY HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING.

DH

In the hours before

Local storm report, May 20, 2:36 PM EST, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
336 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0325 PM     HAIL             4 N CLEVELAND           35.24N 84.87W
05/20/2006  E2.75 INCH       BRADLEY            TN   TRAINED SPOTTER

            BASEBALL SIZE HAIL 4 MILES NORTH OF CLEVELAND NEAR
            HOPEWELL. REPORTED BY SPOTTER/HAM OPERATOR.

&&

GRC
Local storm report, May 20, 2:48 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
348 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0333 PM     HAIL             ALCOA                   35.79N 83.98W
05/20/2006  E0.50 INCH       BLOUNT             TN   TRAINED SPOTTER

            ONE HALF INCH SIZE HAIL AT THE MCGHEE TYSON AIRPORT.
            REPORTED BY TRAINED SPOTTER IN THE ASOS OBSERVATION.

&&

GRC
Local storm report, May 20, 2:56 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
356 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             5 W DUCKTOWN            35.04N 84.48W
05/20/2006  E2.75 INCH       POLK               TN   TRAINED SPOTTER

            GOLFBALL TO BASEBALL SIZE HAIL 5 MILES WEST OF DUCKTOWN.
            REPORTED BY TRAINED SPOTTER.

&&

GRC
Local storm report, May 20, 3:06 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
406 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     HAIL             MARYVILLE               35.75N 83.97W
05/20/2006  E1.00 INCH       BLOUNT             TN   TRAINED SPOTTER

            QUARTER SIZE HAIL IN DOWNTOWN MARYVILLE. REPORTED BY
            TRAINED SPOTTER/HAM OPERATOR.

&&

GRC
Local storm report, May 20, 3:15 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
415 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
05/20/2006                   KNOX               TN   LAW ENFORCEMENT

            NUMEROUS TREES DOWN IN KNOXVILLE AND COUNTYWIDE. REPORTED
            BY DISPATCH.

&&

GRC
Local storm report, May 20, 3:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
420 PM EDT SAT MAY 20 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             KODAK                   35.97N 83.63W
05/20/2006  E1.00 INCH       SEVIER             TN   TRAINED SPOTTER

&&

GRC

The radar

The Knoxville radar (KMRX), 37 km away, was scanning. The volume nearest the first event began at 20:18 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Sevier

When
May 20, 3:20 PM EST
Where
Sevier County, Sevierville
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
35.867, -83.567

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2006Every state in 2006This day in weather historyWarnings in Tennessee, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5510581.